Minnesota, 2011

Hail in Minnesota, May 21, 2011

May 21, 2011 · NWS FGF · 2 events in 2 counties and zones

A vertically stacked low pressure system tracked into western North Dakota. Meanwhile, at the surface, an occluded front curved out to the east and south from near Minot to Fargo (ND) to Morris (MN).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A vertically stacked low pressure system tracked into western North Dakota. Meanwhile, at the surface, an occluded front curved out to the east and south from near Minot to Fargo (ND) to Morris (MN). Some afternoon sun over portions of northern South Dakota helped spawn scattered late afternoon and early evening thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 21, 8:31 PM CST, 1 hour 5 minutes earlier.

Area forecast discussion, May 21, 8:31 PM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
931 PM CDT SAT MAY 21 2011

.DISCUSSION...

MAIN CHANGES FOR THE EVENING UPDATE WERE TO TWEAK POPS FOR ONGOING
WEATHER. THE BAND OF RAIN THAT HAS BEEN PERSISTING OVER THE
NORTHERN FORECAST AREA THIS EVENING HAS CONTINUED TO LIFT NORTH
AND WEST. LOWERED POPS AROUND LAKE OF THE WOODS AS THE BAND HAS
MOVED OUT OF THERE...BUT WILL CONTINUE TO GO LIKELY FOR THE DEVILS
LAKE BASIN THROUGH THE EVENING BEFORE THE BAND CONTINUES OFF INTO
CANADA. THUNDERSTORMS DEVELOPING IN THE CLEARING OVER SD THIS
EVENING HAVE MOVED INTO THE SOUTHERN COUNTIES...SO BUMPED UP POPS
IN THAT AREA ACCORDINGLY. HOWEVER...INSTABILITY WILL RAPIDLY
DIMINISH AS THE SUN SETS AND IT DOES NOT LOOK LIKE WE WILL SEE A
LOW LEVEL JET TO SUSTAIN THE CONVECTION. THE STORMS OVER THE SOUTH
SHOULD RAPIDLY DIMINISH BEFORE 06Z...LEAVING ONLY A CHANCE FOR
SOME LINGERING SHOWERS.

&&

.AVIATION...

CONDITIONS HAVE GONE VFR ACROSS ALL LOCATIONS FOR THE TIME BEING.
SOME LINGERING THUNDERSTORMS NEAR KFAR WILL DISSIPATE BEFORE 06Z. COULD
SEE SOME LIGHT BR DEVELOPING TOWARDS MORNING AT TAF SITES THAT SAW
A LOT OF RAIN TODAY...WITH MVFR CONDITIONS MOST LIKELY AT
KGFK...KTVF...AND KBJI. THERE COULD BE SOME RECOVERY TOWARDS LATE
MORNING...BUT THEN SHOWERS AND EVEN SOME THUNDERSTORMS WILL
REDEVELOP ACROSS THE AREA. WILL KEEP JUST A VCSH MENTION FOR NOW.

&&

.PREV DISCUSSION... /ISSUED 229 PM CDT SAT MAY 21 2011/

SHORT TERM...

THE MAIN CHALLENGE WILL BE PRECIP CHANCES THROUGH SUNDAY...AND
TEMPS. A SLOW MOVING AND POTENT UPPER LEVEL LOW CONTINUES TO SPIN
IN THE NORTHERN PLAINS. THE MOST ORGANIZED BAND OF SHOWERS TODAY
IS IN THE EAST AND NORTHERN AREAS...WITH CLEARING TRYING TO MOVE
INTO NORTHERN SD/SOUTHERN ND. MODELS ARE IN GOOD OVERALL
AGREEMENT...WITH NO REAL PREFERENCE TODAY.

FOR LATE THIS AFTERNOON AND EVENING...IF CLEARING CAN MOVE INTO
SOUTHEAST ND...THEN THUNDERSTORMS MAY DEVELOP. THERE WILL BE ABOUT
1000 J/KG OF SFC BASED CAPE...AND LI/S TO -4C. THERE WILL BE
MINIMAL DEEP LAYERED SHEAR THOUGH...BUT COULD BE A FEW PULSE
STORMS CAPABLE OF SMALL HAIL AND BRIEF GUSTY WINDS.
OTHERWISE...EXPECT MAINLY SHOWERS SLOWLY SHIFTING NORTH AND
DISSIPATING THROUGH THE OVERNIGHT.

ON SUNDAY...THERE COULD BE A FEW BREAKS OF SUNSHINE DURING THE
MORNING AS THE STACKED UPPER LOW DRIFTS INTO THE SOUTHERN
FORECASTS AREA. THERE WILL BE CAPES TO AROUND 500 J/KG IN THE
NORTH AND NEAR 1500 J/KG IN THE SOUTH. THIS WILL MEAN LIKELY
THUNDERSTORM CHANCES BY AFTERNOON. THIS WILL HINGE LARGELY ON
INSOLATION...BUT WITH LOW CONVECTIVE TEMPS IN THE UPPER 60S TO
AROUND 70...EXPECT THUNDERSTORMS NEAR THE UPPER LOW.

BY MONDAY...CLEARING AND DRYING WILL MOVE FROM NORTH TO SOUTH.
EXPECT THINGS TO SLOWLY CLEAR THROUGH THE DAY WITH THE BEST THREAT
FOR MAINLY MORNING SHOWERS IN THE SOUTH AND EAST.

ON TUE...EXPECT DRY WEATHER WITH NW FLOW ALOFT AND A WEAK PRESSURE
GRADIENT. TEMPS SHOULD BE NEAR TO SLIGHTLY BELOW NORMAL.

LONG TERM...TUESDAY NIGHT THROUGH SATURDAY

GFS/ECMWF IN REASONABLE AGREEMENT THROUGH NEXT WEEK...BOTH SHOWING A
WEAK UPPER RIDGE BUILDING ACROSS THE HIGH PLAINS WEDNESDAY AND INTO
THE NORTHERN PLAINS BY THURSDAY. WITH UPPER LEVEL DYNAMIC FORCING WELL
TO THE NORTH AND SOUTH AND SURFACE HIGH PRESSURE...FORECAST AREA
SHOULD REMAIN DRY THROUGH THURSDAY WITH HIGHS IN THE UPPER 60S TO
NEAR 70 DEGREES. SHORT-WAVE ENERGY EJECTS EASTWARD FROM EASTERN
PACIFIC TROUGH THURSDAY NIGHT INTO FRIDAY BRINGING WITH IT THE
THREAT THUNDERSTORMS. LATEST GFS IS STRONGER AND A BIT QUICKER WHEN
COMPARED TO THE ECMWF...SO WILL KEEP POPS IN THE CHANCE CATEGORY FOR
NOW. TEMPERATURES APPEAR TO GRADUALLY WARM INTO NEXT WEEKEND...BUT
HIGHS SHOULD ONLY REACH INTO THE LOWER 70S.

HYDROLOGY...

MINOR FLOODING CONTINUES ON SIX POINTS IN THE HSA. RIVER LEVELS
CONTINUE TO RECEDE AND GRAND FORKS HAS FALLEN BELOW FLOOD STAGE.
RAINFALL THIS WEEKEND MAY CAUSE A FEW MINOR RISES ON SOME
POINTS...BUT OVERALL MINIMAL IMPACTS ARE EXPECTED.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

JR
Hazardous weather outlook, May 21, 6:00 AM CST, 15 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
700 AM CDT SAT MAY 21 2011

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-221200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
700 AM CDT SAT MAY 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT
BANDS OF RAIN WILL ROTATE NORTH AND WEST ACROSS THE AREA. CLEARING
IS FORECAST TO MOVE INTO THE SOUTHERN RED RIVER VALLEY THIS
AFTERNOON. HOWEVER AFTERNOON AND EVENING INSTABILITY SHOWERS CAN
BE EXPECTED. NEARLY A HALF TO THREE QUARTERS OF AN INCH OF RAIN IS
EXPECTED OVER NORTHEAST NORTH DAKOTA AND NORTHWEST MINNESOTA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SHOWERS AND AN ISOLATED THUNDERSTORM WILL MOVE THROUGH SUNDAY.
THUNDERSTORMS WOULD BE MOST LIKELY IN THE LATE AFTERNOON AND EARLY
EVENING. THE STORMS ARE NOT EXPECTED TO BE SEVERE. ADDITIONAL
LIGHT SHOWERS ARE EXPECTED MONDAY. AN ADDITIONAL QUARTER TO HALF
AN INCH OF RAIN IS EXPECTED SUNDAY AND MONDAY MAINLY OVER THE
NORTHERN RED RIVER VALLEY. THE TOPSOIL HAS DRIED OUT IN MOST AREAS
AND SHOULD BE ABLE TO TAKE THIS RAIN. THERE COULD BE A SMALL RISE
ON SOME RIVERS IN AREAS THAT DO GET THE HEAVIER AMOUNTS. BUT
OVERALL RIVERS WILL CONTINUE TO RECEDE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

HOPPES

In the hours before

Special weather statement, May 21, 6:50 PM CST, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
750 PM CDT SAT MAY 21 2011

NDZ049-052-220145-
RANSOM ND-SARGENT ND-
750 PM CDT SAT MAY 21 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SARGENT AND SOUTHERN
RANSOM COUNTIES UNTIL 845 PM CDT...

AT 745 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 5 MILES WEST OF FORMAN...OR 23 MILES NORTH OF BRITTON...
MOVING TO THE NORTH AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THE STORM...ALONG
WITH HEAVY RAIN.

THE STORM WILL BE NEAR...
GWINNER AND STIRUM AROUND 815 PM CDT.

IF SEVERE WEATHER IS OBSERVED CONTACT YOUR LOCAL LAW ENFORCEMENT AND
ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

RITTERLING
Local storm report, May 21, 7:11 PM CST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
811 PM CDT SAT MAY 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             MCLEOD                  46.39N 97.30W
05/21/2011  E0.50 INCH       RANSOM             ND   CO-OP OBSERVER

&&

WBARRETT
Local storm report, May 21, 7:12 PM CST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
812 PM CDT SAT MAY 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             GWINNER                 46.22N 97.66W
05/21/2011  E0.25 INCH       SARGENT            ND   PUBLIC

&&

WBARRETT
Local storm report, May 21, 7:52 PM CST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
852 PM CDT SAT MAY 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HAIL             RUTLAND                 46.05N 97.51W
05/21/2011  E1.00 INCH       SARGENT            ND   FIRE DEPT/RESCUE

            SEVERAL QUARTERS EMBEDDED WITHIN A GREATER VOLUME OF PEA
            SIZE HAIL.

&&

WBARRETT
Local storm report, May 21, 8:16 PM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
916 PM CDT SAT MAY 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             4 N CAYUGA              46.13N 97.38W
05/21/2011  E0.50 INCH       SARGENT            ND   PUBLIC

            GROUND WHITE WITH SMALL HAIL LESS THAN A DIME IN SIZE.

0900 PM     FLOOD            4 N CAYUGA              46.13N 97.38W
05/21/2011                   SARGENT            ND   PUBLIC

            FIELDS ARE FLOODED WITH WATER.

&&

JR
Special weather statement, May 21, 8:23 PM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
923 PM CDT SAT MAY 21 2011

MNZ040-220300-
GRANT MN-
923 PM CDT SAT MAY 21 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GRANT COUNTY UNTIL 1000
PM CDT...

AT 920 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM NEAR HOFFMAN...OR 20 MILES WEST OF ALEXANDRIA...MOVING
TO THE NORTHEAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
RURAL EASTERN GRANT COUNTY THROUGH 1000 PM CDT

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

WJB

The radar

The Fargo/Grand Forks radar (KMVX), 198 km away, was scanning. The volume nearest the first event began at 03:36 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Grant

When
May 21, 9:36 PM CST to 9:39 PM CST
Where
Grant County, 1.92 mi E of Ashby
Measured
1 in hail
Reported by
Public
Coordinates
46.100, -95.780

Dime to quarter sized hail fell along with heavy rains and strong winds. Some small branches were broken down and lawn chairs were blown around in a farm yard.

Hail, Otter Tail

When
May 21, 10:53 PM CST
Where
Otter Tail County, 2.13 mi NNE of New York Mills
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.550, -95.370

Pea to penny sized hail was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 317922, 293556.